Mother (86 yrs. old) is visiting with me in Pa from Atlanta, Ga. Yesterday, she complained of a sharp pain to the right temple, but said it went away. Since her arrived, I began administering the medication (7/24) as it had been placed in her daily dosage container. In refilling, I observed that she has two pills for diovan - 160mg and 320mg that is given during the morning. I also observe that she is taking 2 over the counter iron pills - 65mg and a multi-vitamin with +iron 16mg. Additionally, I observe that her stool is very dark.My question are as follows: Should both of these diovan medications be given at the same time? What are the risks of too much iron at supplements her age? Doctor is unavailable on weekends. Please help.Lessie
Person's Gender: Female
Person's Age: 66
I have not tried anything as I just made the discovery on the 5th day of her visit.
The maximum recommended dose for Diovan is 320mg once a day (or 160mg twice daily). There is a good chance that her dose was increased somewhere along the way and she was not properly instructed to stop the 160mg dose. If she has been doing well on both this is reassuring. But you might want to call her doctor's office and have this clarified for her. That's a good pick up.
As for the iron supplements, yes they can turn stool dark, and yes it is possible to take too much. While 140mg total intake per day does not sound like an excessive amount, it could be more than she needs. The way to tell would be to have her ferritin level checked. This is a simple blood test that measures the amount of iron stored in the liver. If it is high she might need to back off the supplements. Iron can build up in tissues (e.g. liver, pancreas, heart) and cause damage, including cirrhosis, diabetes, or heart failure if severe enough.
20 Years in Internal Medicine, Neurology and Sports Medicine